Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My dog ate one of my 500 mg metformin pills. Is that too much?

Dogs · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Yes, this is an urgent situation. Any amount of a human diabetes drug can cause a dangerous drop in your dog's blood sugar. Your dog needs immediate veterinary care to monitor their glucose and provide support. Contact your vet or the ASPCA Animal Poison Control Center at (888) 426-4435 right away.

Why 500 mg is critical for a dog

A single metformin tablet contains enough medication to drastically alter your dog's blood sugar levels. Unlike humans, dogs don't have diabetes medications calibrated for their bodies, so even one pill can overwhelm their system. The drug begins working within 30-60 minutes, making the next few hours particularly dangerous for your pet.

Watch for excessive panting, confusion, or sudden fatigue – these are the first signs that your dog's glucose is dropping too fast. Do not attempt to feed them sugar or honey, as this can complicate the vet's treatment plan. Instead, keep them calm and head straight to the nearest open clinic.

The danger window after ingestion

Metformin reaches peak effectiveness in dogs about 3-4 hours after consumption, but blood sugar can continue dropping for up to 12 hours. Your vet will likely want to monitor your dog overnight with IV fluids containing dextrose. This isn't a situation where you can wait to see if symptoms develop – by the time they appear, your dog may already be in crisis.

Smaller breeds are especially vulnerable because the drug isn't weight-adjusted. A Chihuahua and a Labrador both eating one pill face very different risks, but neither can safely process human diabetes medication. Even if your dog seems fine initially, internal changes are already happening that require professional intervention.

What emergency vets do for metformin poisoning

Veterinary teams will immediately check your dog's blood glucose levels and likely start an intravenous line. They administer carefully measured dextrose solutions to maintain safe sugar levels without causing dangerous spikes. Expect frequent monitoring – sometimes every 30 minutes at first – because each dog responds differently.

The team may also run blood tests to check kidney function, as metformin can affect organ systems beyond just glucose regulation. Don't be surprised if they recommend a 24-hour observation period, even if your dog seems to stabilize quickly. The medication's effects can linger much longer than the visible symptoms.

Preventing future medication access

Dogs often mistake pills for treats, especially if they're kept in easy-to-open containers or pill organizers. Invest in childproof containers and store them in high cabinets – not bedside tables or purses. If you drop a pill, always account for every piece before letting your dog back into the area.

Consider keeping a small glucometer at home if you take diabetes medications regularly, though this shouldn't replace veterinary care. It can help you monitor your dog's status while transporting them to the clinic. Remember that human glucose test strips aren't always accurate for dogs, so vet confirmation is essential.

The step-by-step response, from the first minute to the vet visit, is in our Diabetes Medicines (Metformin, Insulin) emergency guide.

Open the full emergency guide: Diabetes Medicines (Metformin, Insulin) →